Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 299, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2008, 5:01 AM CDT for Cole County, Moniteau County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2008, 5:01 AM CDT (10:01 UTC)
- Expired
- Jun 16, 2008, 5:45 AM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Cole County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:13 AM CDT | HAIL 0.75 | Jefferson City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 161001
SVRLSX
MOC051-135-161045-
/O.NEW.KLSX.SV.W.0299.080616T1001Z-080616T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
501 AM CDT MON JUN 16 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLE COUNTY IN CENTRAL MISSOURI
SOUTHEASTERN MONITEAU COUNTY IN CENTRAL MISSOURI
* UNTIL 545 AM CDT
* AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MCGIRK...OR 6 MILES SOUTHEAST OF CALIFORNIA...AND MOVING SOUTHEAST
AT 34 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...
ST. MARTINS...
HICKORY HILL...
BRAZITO...
JEFFERSON CITY...
WARDSVILLE...
ST. THOMAS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3872 9251 3859 9218 3858 9217 3854 9205
3846 9211 3847 9214 3847 9217 3844 9216
3842 9214 3836 9219 3834 9221 3852 9265
TIME...MOT...LOC 1001Z 300DEG 29KT 3857 9247
$$
GKS2 follow-up statements
000
WWUS53 KLSX 161017
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 AM CDT MON JUN 16 2008
MOC135-161026-
/O.CAN.KLSX.SV.W.0299.000000T0000Z-080616T1045Z/
MONITEAU MO-
516 AM CDT MON JUN 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONITEAU COUNTY
IS CANCELLED...
THE SEVERE STORM HAS MOVED SOUTHEAST OF THE COUNTY.
LAT...LON 3868 9241 3861 9221 3858 9217 3854 9205
3846 9211 3847 9217 3844 9216 3842 9214
3834 9221 3841 9237 3842 9241 3846 9249
TIME...MOT...LOC 1016Z 314DEG 37KT 3849 9235
$$
MOC051-161045-
/O.CON.KLSX.SV.W.0299.000000T0000Z-080616T1045Z/
COLE MO-
516 AM CDT MON JUN 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR COLE COUNTY...
AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LOHMAN...OR ABOUT 11 MILES SOUTHWEST OF JEFFERSON CITY...MOVING
SOUTHEAST AT 43 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM
INCLUDE...BRAZITO...WARDSVILLE AND ST. THOMAS.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3868 9241 3861 9221 3858 9217 3854 9205
3846 9211 3847 9217 3844 9216 3842 9214
3834 9221 3841 9237 3842 9241 3846 9249
TIME...MOT...LOC 1016Z 314DEG 37KT 3849 9235
$$
GKS000
WWUS53 KLSX 161047
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
547 AM CDT MON JUN 16 2008
MOC051-161057-
/O.EXP.KLSX.SV.W.0299.000000T0000Z-080616T1045Z/
COLE MO-
547 AM CDT MON JUN 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR COLE COUNTY EXPIRES AT 545 AM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND MOVED
SOUTHEAST OF THE WARNED AREA.
LAT...LON 3868 9241 3861 9221 3858 9217 3854 9205
3846 9211 3847 9217 3844 9216 3842 9214
3834 9221 3841 9237 3842 9241 3846 9249
TIME...MOT...LOC 1017Z 314DEG 37KT 3848 9234
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:22 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 15, 11:22 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1122 PM CDT SUN JUN 15 2008 .UPDATE... /1013 PM CDT SUN JUN 15 2008/ ELEVATED TSRA CONTINUES TO PROGRESS THRU THE FA...AND SHOULD LARGELY STICK TO THE CNTRL/E CNTRL/SERN MO PORTIONS OF THE FA AS IT ALSO SLOWLY WEAKENS IN INTENSITY. LONE SVR STORM IS TRYING TO BUCK THIS TREND BACK IN NWRN MO...HOWEVER. HAVE ADDED FOG TO AREAS OF THE FA S AND E OF KSTL...WHERE CDFNT WITH ITS DRIER AIR WILL BE THE LONGEST IN GETTING TO AND WHERE IT ALSO HAD THE HEAVIEST RAFL AMNTS. QUESTION OF CURRENT LO DEWPOINTS AND CLOUD COVER WILL MAKE THINGS UNCERTAIN ENOUGH TO ONLY GO PATCHY COVERAGE AT THIS POINT. DEWPOINTS SHOULD RECOVER SOME LATER TONIGHT AND CLOUDS LESSEN LATE TONIGHT THOUGH. EXTENDED THE POPS FOR MONDAY MORNING INTO THE AFTERNOON HOURS AS WELL WITH NEW MODEL GUIDANCE CONFIRMING THE PREVIOUS RUNS IN KEEPING MOISTURE IN THE FAR SRN FA JUST A BIT LONGER TO PERHAPS TOUCH OFF SOME CONVECTION. TES && .DISCUSSION... /340 PM CDT SUN JUN 15 2008/ STEEP MID LEVEL LAPSE RATES AND HEATING HAVE CONTRIBUTED TO QUITE UNSTABLE CONDITIONS ACROSS THE AREA. PROBLEM IS THAT BOUNDARY LAYER MOISTURE IS NOT SEASONABLY HIGH AND THIS HAS RESULTED IN RATHER HIGH LCLS/LFCS IN OUR AREA. THIS COMBINED WITH MODEST CONVERGENCE ALONG THE MCS GUST FRONT/OUTFLOW BOUNDARY HAVE LEAD TO PROBLEMS SUSTAINING DEEP MOIST CONVECTION IN OUR CWA. I SUSPECT WE WILL STILL HAVE THE POTENTIAL FOR SCATTERED THUNDERSTORMS THRU EARLY EVENING AS THE OUTFLOW PUSHES SOUTHEAST ACROSS EAST CENTRAL/SE MO AND SW IL...BUT BOUNDARY LAYER MOISTURE IS EVEN LESS IN THIS REGION. ONE RESULT OF THIS DRIER BOUNDARY LAYER IS GOOD SUBCLOUD EVAPORATION AND GUSTY WINDS...AND THE OUTFLOW ALONE HAS BEEN PRODUCING GUSTS OF 40 MPH OR SO. MOST ACTIVE AND SEVERE PORTION OF THE MCS IS EXPECTED TO REMAIN ACROSS SW MO WHERE A BETTER QUALITY AIR MASS AND LOW LEVEL CONVERGENCE EXISTS. THE ACTUAL CDFNT STILL REMAINS LOCATED FROM IA THRU SW NEBRASKA AND ELEVATED STORMS HAVE DEVELOP THIS AFTERNOON AHEAD OF IT AND IN THE WAKE OF THE MCS ACROSS NW MO. NOT SURE OF THE LONGEVITY BUT WILL CONTINUE WITH DECENT CHANCE POPS UNTIL THE FROPA GIVEN THE STEEP LAPSE RATES AND THESE ONGOING UPSTREAM STORMS. THE CDFNT SHOULD BE ALONG THE SOUTHERN PERIPHERY OF THE CWA ON MONDAY MORNING AND HAVE RETAINED SOME LOW POPS BECAUSE OF THIS. OTHERWISE SHOULD SEE A GRADUAL DECREASE IN CLOUDS THRU THE DAY AND DRIER AND COOLER AIR FILTER SWD ACROSS THE CWA IN THE WAKE OF THE CDFNT. NW FLOW ALOFT AND HIGH PRESSURE EXPECTED TO THEN DOMINATE THE MID MS VLY REGION UNTIL EARLY THURS BRINGING TRANQUIL AND DRY WEATHER AND SLIGHTLY BLO AVERAGE TEMPS. MAIN THUNDERSTORM ACTIVITY SHOULD BE SUPPRESSED TO THE SOUTH AND SOUTHWEST ALONG THE PERIPHERY OF THE LOW LEVEL ANTICYCLONE. BEGINNING THURSDAY WE WILL HAVE TO KEEP A WARY EYE ON NW FLOW SHRTWVS AS THE SHUNTED BAROCLINIC ZONE TRIES TO REDEVELOP ACROSS WRN MO AND MOISTURE BEGINS A RETURN IN THE WAKE OF THE ANTICYCLONE. PRESENTLY JUST ADDED SOME SLGT CHANCE POPS IN THE THURS NIGHT-FRI PERIOD. SUMMER HEAT COULD DEVELOP IN ERNEST BY THE MIDDLE OF NEXT WEEK IF THE ECMWF 240H PROG IS ON TRACK. GLASS && .AVIATION... /1121 PM CDT SUN JUN 15 2008/ FOR THE 06Z TAFS...SCATTERED THUNDERSTORM ACTIVITY HAS REFIRED OVER CENTRAL MO AHEAD OF COLD FRONT...SO KEPT VCTS IN KCOU THROUGH AT LEAST 08Z AND VCSH IN KSTL/KSUS TIL 09Z. CIGS/VSBYS TO REMAIN VFR THROUGH THE ENTIRE FORECAST PERIOD. WINDS TO BECOME NORTHERLY BEHIND THE FRONT AROUND 10Z TO 12Z FOR ALL TAF SITES...WITH A FEW CU POSSIBLE DURING THE DAYTIME HOURS TODAY. BYRD && .HYDROLOGY... THE LATEST CREST FORECASTS ISSUED TODAY REFLECT VARIOUS LEVEE BREAKS UPSTREAM. THEREFORE...CRESTS HAVE BEEN LOWERED FROM CANTON TO LOUISIANA TO REFLECT THIS. SAVERTON AND CLARKSVILLE STILL HAVE A CREST FORECAST THAT WOULD BE ABOVE THE HISTORICAL RECORD CREST FROM AUGUST OF 1993. POINTS SOUTH OF THE CONFLUENCE OF THE ILLINOIS AND MISSOURI RIVERS HAVE ALL BEEN LOWERED A FEW TENTHS OF A FOOT...BUT ARE STILL EXPECTED TO CREST IN THE MODERATE OR MAJOR CATEGORY. THE MISSOURI RIVER WILL CREST AGAIN THIS WEEK AT SIMILAR LEVELS AS THE CREST FROM LAST WEEK. ALL POINTS ON THE ILLINOIS RIVER HAVE HAD THE CREST FORECAST RAISED WITH MEREDOSIA NOW FORECAST TO GO INTO MAJOR FLOOD ALONG WITH HARDIN. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 15, 11:55 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1155 PM CDT SUN JUN 15 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 1155 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS FOR THE REST OF TONIGHT OVER SOUTHEAST MISSOURI AND A PORTION OF SOUTH CENTRAL ILLINOIS. NO SEVERE WEATHER IS EXPECTED. PATCHY FOG IS EXPECTED FOR PARTS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MISSOURI AND A PORTION OF SOUTH CENTRAL ILLINOIS ON MONDAY. MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
In the hours before
Local storm report, Jun 16, 4:48 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 AM CDT MON JUN 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0435 AM HAIL 4 ENE GERALD 38.42N 91.26W
06/16/2008 E0.70 INCH FRANKLIN MO AMATEUR RADIO
PEA TO DIME SIZED HAIL
&&
EVENT NUMBER 00481
TRUETTLocal storm report, Jun 16, 4:50 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT MON JUN 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL ROSEBUD 38.39N 91.40W
06/16/2008 E0.25 INCH GASCONADE MO CO-OP OBSERVER
ESTIMATED OVER .8 OF RAIN IN 10 TO 15 MINUTE PERIOD
&&
EVENT NUMBER 00482
TRUETTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:11 AM CDT | Severe Thunderstorm Warning | LSX | Gasconade | 29 min |
| Jun 16, 5:04 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.